Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Melbourne, FL

June 24, 2020Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 24, 2020, 8:02 PM EDT for Seminole County, Volusia County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2020, 8:02 PM EDT (00:02 UTC)
Expired
Jun 24, 2020, 8:45 PM EDT
In force
43 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Seminole County, FL, Volusia County, FL

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:07 PM EDTTSTM WND GST 60Sanford Airport, FLWIND GUST OF 52 KNOTS/60 MPH FROM THE SOUTHEAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1727 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS52 KMLB 250002
SVRMLB
FLC117-127-250045-
/O.NEW.KMLB.SV.W.0049.200625T0002Z-200625T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
802 PM EDT Wed Jun 24 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Seminole County in east central Florida...
  South central Volusia County in east central Florida...

* Until 845 PM EDT.

* At 802 PM EDT, a severe thunderstorm was located over Lake Jessup,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sanford, Oviedo, Winter Springs, Lake Jessup and Geneva. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2867 8126 2879 8132 2890 8108 2871 8099
TIME...MOT...LOC 0002Z 249DEG 9KT 2875 8122 

HAIL...1.00IN
WIND...60MPH
 
$$

Weitlich
1 follow-up statement
395 
WWUS52 KMLB 250013
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
813 PM EDT Wed Jun 24 2020

FLC117-127-250045-
/O.CON.KMLB.SV.W.0049.000000T0000Z-200625T0045Z/
Seminole FL-Volusia FL-
813 PM EDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CENTRAL SEMINOLE AND SOUTH CENTRAL VOLUSIA COUNTIES...

At 811 PM EDT, a severe thunderstorm was located over Lake Jessup, 
moving east at 10 mph. The Orlando Sanford International Airport 
recently reported a gust of 60 mph with this storm. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sanford, Oviedo, Winter Springs, Lake Jessup and Geneva. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2868 8125 2879 8132 2890 8108 2871 8099
TIME...MOT...LOC 0011Z 249DEG 9KT 2876 8119 

HAIL...1.00IN
WIND...60MPH
 
$$

Weitlich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:38 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 24, 3:38 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
338 PM EDT Wed Jun 24 2020

.DISCUSSION...

...Isolated to Scattered Afternoon/Evening Showers and Storms (Few
Strong)...
...Hot & Humid with Heat Indices Between 103 and 108F across ECFL on
Thursday...
...A Moderate Rip Current Threat will Continue at Beaches into the
Weekend...

Current-tonight...Delayed sea breeze formation along the east coast
(though earlier than yesterday) has allowed for temperatures to soar
into the L90s along the coast. M90s will be common inland with a few
U90s within reach. Heat index values average between 100-106F across
much of ECFL ahead of the sea breeze this afternoon. Sea breeze and
subsequent mesoscale boundary collisions late today into the evening
will focus convection over the eastern/central peninsula with some
storms moving back across Volusia/Brevard counties.

The surface ridge axis will remain across the south-central FL
peninsula through tonight. The 15Z KXMR sounding came in with a PWAT
of 1.80 inches and a cooler 500 mb temp of -8.7C. The 915 MHZ Cape
wind profilers continue to show a deep, but weakening, WRLY flow (10-
15 kts) above the surface through 10.0 Kft. Average PWATs areawide,
again, continue between 1.70-2.00 inches. Some ISOLD convection is
forecast along the ECSB during this afternoon, with highest coverage
and intensity of storms across the interior late in day/evening.
Westerly storm motion will push storms slowly eastward with average
speed 10-15 mph I-4 north and 5-10 mph south. Boundary collisions
should allow for a 30-40pct coverage in convection late day/evening.
Storm impacts, again, include torrential downpours leading to
ponding of water on roadways with some nuisance minor flooding
possible, frequent cloud to ground lightning, downburst winds of 45
to 55 mph locally, and perhaps some small hail. An isolated severe
storm with winds to 60 mph and possible nickel to quarter-size hail
cannot be ruled out.

Activity will diminish through this evening with warm and muggy
conditions as eventual low temps fall into the L-M70s areawide.
Cloud cover from earlier storms thinning overnight. Winds will
gradually become a light offshore component once again later this
evening and overnight.

Previous Extended Forecast Discussion Slightly Modified...

Thursday-Sunday..Local wx pattern through this weekend will continue
to be dominated by a strong mid level ridge anchored across SOFL.
The surface ridge axis will drift north from near Lake Okeechobee to
the Cape Fri-Sat, then settle back southward by Mon. This will keep
hot conditions in place with maxes in the L90s near the coast and
mid to upper 90s inland, with heat indices peaking between 105-110
the next several afternoons. These values would be very close or at
Heat Advisory criteria for east central FL.

Given the strength and expected suppressive influence of the ridge,
not at all surprised to see the aggressive NBM POPs (40-60), which
we had been undercutting by 10-20 pct, drop back to near-slightly
below climo. The latest guidance shows 20 coast/30 inland Thu/Fri,
increasing to 30 coast/40-50 inland by Sunday, which was used for
this package.

Monday-Wednesday...Synoptic pattern breaks down as the strong ridge
shifts west across the GOMEX and over TX, allowing an eastern CONUS
trough to amplify into Florida. This should result in low level flow
veering to SW, along with increasing deep layer moisture, and higher
POPS having an earlier onset. Conservatively capped POPS at 50-60
for now given the extended (day 6-8) time frame but these can be
adjusted upward assuming guidance remains steadfast with this trend
for another run or two. Maxes remain a few degrees above normal Mon,
before dropping back to near climo Tue-Wed.

&&

.AVIATION...East coast sea breeze will spark isolated SHRA/TSRA as
it pushes inland west of MLB/VRB/FPR/SUA. Sea/lake breeze collisions
will increase coverage of TSRA aft 20Z esp MCO northward with some
push back to the east coast (DAB, TIX, possibly MLB). Strong wind
gusts 35-45 knots will occur in the stronger storms. Convection may
linger through 02Z-03Z before dissipating. On Thu, mainly VFR with
light W/SW winds turning onshore in a sea breeze along the coast 16Z-
18Z. Scattered TSRA will develop late in the day SFB/MCO/ISM.

&&

.MARINE...Afternoon-tonight...The Atlantic ridge axis remains across
the south-central FL peninsula. Favorable small craft boating
conditions outside of afternoon/evening showers/storms along the
coast. Seas around 2 ft near shore and 3 ft well offshore. Onshore
afternoon winds will become light offshore again this evening and
overnight. ISOLD aftn storms near the coast with sea breeze
formation and slow advancement inland. Some storms could be strong
to severe as they push toward the coast this evening from additional
boundary collisions across the interior. Storm steering flow remains
light and from the west.

Inland lakes are not immune from the effects of strong storms and
hazardous boating conditions can quickly develop over lakes with
gusty winds and frequent lightning. Be prepared to seek safe harbor
well before a storm approaches your area late this afternoon and
evening. Winds/seas locally higher invof storms.

Previous Extended Marine Forecast Discussion...

Thursday-Sunday...Favorable boating conditions will continue through
this weekend the surface ridge axis remains between Cape Canaveral
and Lake Okeechobee. This will maintain a light south to southwest
wind flow, with seas 2ft near shore and 3ft well offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  93  73  93 /  30  30   0  10
MCO  75  97  75  97 /  40  30   0  20
MLB  75  92  75  90 /  30  20   0  10
VRB  73  93  74  91 /  20  10   0  10
LEE  75  97  75  98 /  20  30  10  30
SFB  75  96  75  97 /  40  30   0  20
ORL  77  97  77  97 /  40  30   0  20
FPR  73  93  74  91 /  20  10   0  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

ALL FORECAST GRIDS...Sedlock
RADAR....Leahy
AVIATION...Kelly
Hazardous weather outlook, Jun 24, 10:38 AM EDT, 9 hours 24 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1038 AM EDT Wed Jun 24 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-250200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1038 AM EDT Wed Jun 24 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms may develop later into the afternoon along
the east coast sea breeze, before coverage of storms increases
across the interior from very late afternoon and early this evening,
as the east and west coast sea breezes come together. Storm motion
will be generally to the east at 10 to 15 mph north of I-4 and 5 to
10 mph southward, which could push some of the storms back toward
the east coast this evening. However, motion could be come more
erratic where boundaries merge. Strongest storms today will be
capable of producing wind gusts up to 50 mph as well as frequent
lightning and small hail. A severe storm or two is also possible
mainly across inland areas with the threats being damaging wind
gusts to 60 mph and perhaps hail up to one inch in diameter.

.FLOOD IMPACT...
Slower-moving storms, especially where larger boundaries merge,
will be capable of torrential downpours resulting in 2 to 3 inches
of rainfall in a short period of time. This could result of ponding
of water on roadways and also localized flooding of low-lying and
poor-drainage areas.

.EXCESSIVE HEAT IMPACT...
The combination of afternoon temperatures getting into the low to
mid 90s with high relative humidity values will result in heat index
readings between 101 and 106 degrees across the region. If you will
be working or engaging in any outdoor activity today, be sure to
remain well-hydrated and take indoor rest breaks, preferably in an
air conditioned room.

.RIP CURRENT IMPACT...
There is a Moderate risk of life-threatening rip currents at area
beaches today with the highest threat between 2 pm and 8 pm due to
tidal effects. Only swim within sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated storms that develop along the east coast sea breeze could
be pushed back toward the Intracoastal and near shore Atlantic
waters this afternoon. However, highest coverage will be across the
interior from late afternoon into this evening. Easterly storm
motion of 10 to 15 knots could bring some storms toward and offshore
of the Brevard and Volusia Coasts again this evening, and mariners
will need to keep a watchful eye for storms approaching from the
west. Threats with stronger storms will be frequent lightning, small
hail, and wind gusts in excess of 34 knots. A storm or two may also
become severe across the interior this evening with wind gusts up to
50 knots possible as well as hail up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A Moderate risk of life-threatening rip currents is expected into
the weekend at the beaches of east central Florida. The combination
of heat and humidity will produce heat index values in the 103 to
107 degree range on Thursday and Friday. A Heat Advisory may be
necessary for portions of east central Florida on Thursday.

Scattered lightning storms are expected each afternoon and early
evening through early next week. Frequent lightning strikes,
torrential downpours, small hail, and gusty winds are the main
threats with any stronger storms which will develop.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Combs/Sedlock

In the hours before

Special weather statement, Jun 24, 6:13 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Melbourne FL
613 PM EDT Wed Jun 24 2020

FLZ041-141-242300-
Coastal Volusia FL-Inland Volusia FL-
613 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 700
PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm over
Osteen, or near Deltona, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deltona, New Smyrna Beach, Osteen, Lake Ashby and Samsula-Spruce
Creek.

LAT...LON 2906 8112 2893 8095 2883 8111 2883 8112
      2880 8115 2888 8126
TIME...MOT...LOC 2212Z 224DEG 11KT 2888 8115

Weitlich
Special weather statement, Jun 24, 6:36 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
636 PM EDT Wed Jun 24 2020

FLZ041-242315-
Inland Volusia FL-
636 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA COUNTY UNTIL
715 PM EDT...

At 635 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or 7 miles northeast of Juniper Springs, moving east at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pierson, Lake George, Seville and Bakerstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake George, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2928 8142 2924 8141 2920 8156 2920 8161
      2923 8162 2924 8163 2929 8165 2932 8168
      2938 8145 2940 8144 2940 8142
TIME...MOT...LOC 2235Z 249DEG 15KT 2925 8165

Weitlich
Special weather statement, Jun 24, 7:09 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Melbourne FL
709 PM EDT Wed Jun 24 2020

FLZ141-242345-
Coastal Volusia-
709 PM EDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VOLUSIA COUNTY...

At 707 PM EDT, a strong thunderstorm was located over Port Orange,
moving northeast at 20 mph.

Winds in excess of 40 mph and funnel clouds are possible with this
storm.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, New Smyrna Beach and South
Daytona.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2911 8090 2903 8098 2909 8109 2919 8112
      2934 8102
TIME...MOT...LOC 2307Z 216DEG 16KT 2915 8103

Weitlich
Special weather statement, Jun 24, 7:36 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
736 PM EDT Wed Jun 24 2020

FLZ141-250000-
Coastal Volusia FL-
736 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VOLUSIA COUNTY UNTIL 800
PM EDT...

At 736 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ormond-By-the-Sea, moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ormond-By-the-Sea and Ormond Beach Airport.

LAT...LON 2943 8107 2933 8102 2933 8103 2927 8115
      2941 8116 2942 8114 2943 8111
TIME...MOT...LOC 2336Z 211DEG 10KT 2938 8109

Weitlich
Special weather statement, Jun 24, 7:48 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
748 PM EDT Wed Jun 24 2020

FLZ041-045-046-053-144-250030-
Osceola FL-Orange FL-Seminole FL-Inland Volusia FL-
Southern Lake County FL-
748 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...SOUTHWESTERN ORANGE...
SOUTH CENTRAL VOLUSIA AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 830 PM
EDT...

At 747 PM EDT, Doppler radar was tracking a strong thunderstorm over
Four Corners, or near Bay Lake, moving east at 10 mph. Additional
strong storms will be possible near to east of the Interstate 4
corridor through Orlando to Sanford.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Orlando, Deltona, Sanford, Altamonte Springs and Ocoee.

LAT...LON 2893 8121 2883 8098 2880 8097 2826 8156
      2826 8161 2828 8166 2835 8166 2835 8173
TIME...MOT...LOC 2347Z 249DEG 9KT 2835 8163

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:15 PM EDTSpecial Marine WarningMLB90 min
Jun 24, 8:24 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole51 min
Jun 24, 8:44 PM EDTSevere Thunderstorm WarningMLBSeminole, Volusia61 min
Jun 24, 8:53 PM EDTAreal Flood AdvisoryMLBOrange, Seminole, Volusia82 min
Jun 24, 9:15 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole30 min
Jun 24, 9:54 PM EDTSpecial Weather StatementMLBSeminole51 min
Jun 25, 2:16 PM EDTSpecial Weather StatementMLBBrevard44 min
Jun 25, 2:30 PM EDTSpecial Marine WarningMLB60 min
Jun 25, 2:34 PM EDTSevere Thunderstorm WarningMLBBrevard44 min
Jun 25, 3:09 PM EDTSpecial Weather StatementMLBBrevard51 min
Jun 25, 3:17 PM EDTSpecial Weather StatementMLBBrevard43 min
Jun 25, 3:23 PM EDTSpecial Marine WarningMLB67 min
Jun 25, 3:28 PM EDTSpecial Weather StatementMLBBrevard32 min
Jun 25, 3:55 PM EDTSpecial Weather StatementMLBBrevard50 min
Jun 25, 4:31 PM EDTSpecial Weather StatementMLBOsceola44 min
Jun 25, 4:38 PM EDTSevere Thunderstorm WarningMLBBrevard, Osceola33 min
Jun 25, 5:11 PM EDTSpecial Weather StatementMLBIndian River49 min
Jun 25, 5:55 PM EDTSpecial Weather StatementMLBVolusia50 min
Jun 25, 6:48 PM EDTSpecial Weather StatementMLBLake57 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.